Written by Ada’s Medical Knowledge Team
What is polymyalgia rheumatica?
Polymyalgia rheumatica is a condition which affects muscles and joints. This condition causes inflammation in the muscles in joints. The cause of this is unknown.
The most common symptoms of polymyalgia rheumatica are muscle pain and stiffness in the shoulders and hips. It tends to be more common in older people and in females. People with polymyalgia rheumatica are usually treated with steroid medications. Some people will find that their symptoms go away after a period of treatment with steroid medications, while others may have ongoing symptoms or periods of recurrence.
If you think you may be experiencing symptoms of polymyalgia rheumatica, try the Ada app for a free health assessment.
Risks for polymyalgia rheumatica
Polymyalgia rheumatica is a condition which causes inflammation and swelling of joints and muscles. The cause of this condition is not known, but it could run in families. This condition tends to affect women more commonly than men, and almost only affects people who are older than 50 years of age.
Symptoms of polymyalgia rheumatica
The most common symptom is pain and morning stiffness of both shoulders and hips. Some people notice difficulty standing up from sitting, or that they get swelling of their feet or joints. Additionally, people with this condition may suffer from a low mood, fevers, unintended weight loss, night sweats and extreme tiredness.
The diagnosis of polymyalgia rheumatica is usually based on the symptoms and physical examination. Blood tests usually show signs of inflammation in the body and are also used to exclude other possible causes for the symptoms. Ultrasound of the affected joints typically shows inflammation of and swelling of the joint.
Treating polymyalgia rheumatica
Polymyalgia rheumatica is usually treated with steroid medications. These are usually taken regularly for 1 or 2 years, after which the symptoms may improve. Some people may need to take these medications for longer. Long-term steroid use can cause complications, and these should be discussed with a doctor or pharmacist.